It is estimated that up to 20% of FPIES reactions result in low blood pressure or shock. The term "shock" is used to refer to poor blood circulation from a variety of causes. It is not completely understood why FPIES reactions sometimes lead to low blood pressure. One theory suggests that fluids leak into the gut, resulting in less fluid in the blood vessels.

Symptoms of low blood pressure and shock can include: pale or bluish skin, agitation, lethargy, confusion or reduced consciousness, and shallow breathing. If one feels for a pulse, it may be faster and weaker feeling than usual.

Thankfully, there are no reported deaths from FPIES, but hypotension and shock are dangerous. This is why patients having an FPIES reaction are instructed to seek care in an emergency room. When blood circulation is compromised, the vital organs get less oxygen and nutrients than normal. A serious FPIES reaction requires immediate attention.

The primary treatment for hypotension and shock during a serious FPIES reaction is intravenous fluids (medical fluids given through a catheter into a vein). This treatment adds to the blood volume and improves the circulation.

There are additional medications that can be given in an emergency room to help support blood circulation, but typically children respond very well to the intravenous fluids.

Epinephrine given by autoinjector for typical allergic anaphylaxis has not been studied for hypotension/shock in FPIES. Because this medication works by strengthening the heart beat and blood vessels, but does not replace the missing fluids, experts do not feel that epinephrine should be depended upon as a treatment for FPIES reactions.

Provided by the I-FPIES Medical Advisory Board, September 2014. 

Make A Difference

I-FPIES relies on the generosity of our supporters.

Donate today and let's change the future of FPIES.

Donate Now

Could It Be FPIES?

Learn from the experts about symptoms, diagnosis and treatment.

Read More

FPIES Diagnosis? We Can Help.

Start here for resources and support to navigate the journey.

Read More